History of Presenting Illness:
72 y/o male with past medical history of hypertension and diabetes is complaining of intermittent dizziness. The symptoms started 1 week prior and have not increased or decreased in intensity or frequency. He states the dizziness feels like lightheadedness. He denies subjective or objective vertigo. His symptoms are independent of head turning or postural positional changes. His family members are physicians and during symptoms they have checked his vital signs and blood sugar levels, which were all within normal ranges.
Glucored Forte 5 mg/500 mg BD
Nebistar 5 mg OD
Cardace 2.5 mg BD
Amaryl 4 mg OD
BP- Sitting: 140/84 Pulse: 86 BPM; Standing: 142/ 84 Pulse: 90 BPM
S1/S2 No murmurs, rubs, gallops
NT, ND, NABS
No clubbing, cyanosis or edema
Sodium: 122 mmol/L , Potassium 4.6 mEq/L , Creatinine 0.9 mg/dl
Fasting Blood Glucose: 125 mg/dl
Serum Osmolality: 270 mOsm/kg
Urinary Osmolality: 107 mOsm/Kg
ECG: NSR at 70 bpm, PR 140 ms, QRS 80 ms, Axis 60 degrees
CT Chest / MRI Brain : Normal
A detailed work up for his hyponatremia reveals evolumic hyponatremia
A diagnosis of syndrome of inappropriate ADH release ( SIADH ) is made. You suspect one of his home medications to be the cause. Which medications is it?
a) Glucored Forte
You open Medicopia on your smartphone search the adverse reactions tab of each one of his home medications.
Only Amaryl is associated with SIADH.
You discontinue Amaryl and decide to give the patient Januvia. Again to make sure the new medication does not also cause SIADH you search the adverse reactions of Januvia on your smartphone and find SIADH is not one of them.
A repeat sodium level after discontinuing Amaryl shows the sodium has now normalized.
Medicopia – prescribe with confidence